Health

Let’s Talk About The Pill And Mental Health

the pill contraceptive and mental health

 

I’ve been chatting with someone about a post she wanted to write for my blog, and it really struck a chord. I think it’s such an important issue, and it’s something I have had trouble with myself.

My story involves noticing behavioral changes after being on the pill for years. After deciding the pill wasn’t for me, I tried everything. I even tried a vaginal ring which contains hormones instead, and I think that’s when I realised me + hormones = a BIG no no.

It literally sent me crazy within a day. Which makes me scared to think how the pill might have been changing my behaviour over SEVERAL YEARS. Now I’m completely hormone free, and I’ve got the coil, which despite being a bit horrific in the beginning, works for me.

When Amy came to me and explained her experience, I knew this was an opportunity to raise awareness about something important. Why do so many ladies willingly take the pill without really knowing much about the consequences? Because there’s not enough information readily available, and the other options aren’t always made clear.

If you’ve had problems with the pill, read Amy’s story and you will sympathise with her experience…

Image

For most, the contraceptive pill is an absolute game-changer; no more condoms interrupting you in the throes of passion and no more worrying that your period will take you by surprise at the worst possible moment.

However, not everyone’s experiences are positive. In fact, it is the norm to experiment with several different pills before arriving at one that you like, proving that it isn’t perfect.

Often this is because of the physical symptoms, like spotting, weight gain and migraines, but from my own experience and from talking to many of my friends, the overwhelming issue seems to be the effect that it can have on your mood.

Neuroscientific research has suggested that birth control pills can result in a thinning of your brain structure. A study of 90 women concluded that around 50% had this thinner structure after taking the pill.

The ramifications of this thinning can be devastating, with depression, anxiety and loss of sex drive being among the most common.

Most of us know that these symptoms are a possibility when we start taking the pill, but we rarely realise how common they are and how horrific they can be.

In January this year, I began taking Cerelle. This progesterone-only pill, often known as the mini pill, is taken for 28 days without a break.

From the start I worried about my mood being affected, and I raised with my GP that this was something I had experienced on the pill before. I was advised to “give this one more time”, as mood swings generally settle after several months.

Image-2

I started taking it, but within a couple of weeks I noticed that something was wrong. At work I would often experience an overwhelming desire to cry. I had nothing in particular to be sad about, but I was fighting back tears. This massively affected my performance in the office and was noticeable to other members of staff.

As the weeks passed, this compulsion became increasingly worse. This was accompanied by depression, an inexplicable loss of sexual attraction to my boyfriend, a lack of motivation to exercise or be healthy and a feeling of helplessness.

It was as if someone had entered my brain and just turned a light off.

I didn’t realise how bad it was until one day I just broke down to my parents. I told them that I wasn’t sure if I wanted to be alive anymore and that I needed help immediately. I told them that I couldn’t see the point in anything and that I had nothing to be happy about.

I have never felt like this before – I am absolutely not prone to suicidal thoughts, nor have I ever been prescribed anti-depressants. This was brought on by the pill.

I stopped taking it immediately after this episode and within a couple of weeks, I was back to my normal, happy self. I am no longer depressed, I don’t want to cry, I’m less anxious, I am in love with my boyfriend again and I definitely want to be alive.

I was only on the pill for 2 months, which was not long enough for it to settle, as I had been told by my GP. However, the problem for me was that time absolutely was not on my side – I couldn’t afford to wait, as I could have lost my job, my boyfriend and some may even lose their lives in that time.

My story is so common, which is why I cannot understand the absence of education and awareness surrounding mental health and the pill. I may not have even realised that my problems were associated with it, had it not been for my friends who were willing to talk about similar experiences that they have had.

I am so lucky to have this supportive network of friends and family, but not everyone is so privileged.

We need to get talking.

This article was written by Amy Hart.